Wildfire, San Juan
- When
- July 22, 4:00 PM MST to July 25, 4:00 PM MST
- Where
- San Juan County, 15 mi NW of Blanding
- Reported by
- GOVT OFFICIAL
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
This wildfire became known as the Hammond Fire. The fire occurred in the Manti-LaSal National Forest and consumed 171 acres of mountain brush, juniper, and pinyon pine.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This wildfire became known as the Hammond Fire. The fire occurred in the Manti-LaSal National Forest and consumed 171 acres of mountain brush, juniper, and pinyon pine. The estimated cost to fight the fire was 60 thousand dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 22, 1:00 PM MST, 3 hours earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 200 PM MDT TUE JUL 22 2003 SHORT-TERM DISCUSSION (TONIGHT-WEDNESDAY NIGHT)... THE AIR MASS IS A LITTLE DRIER THAN YESTERDAY...ESPECIALLY ACROSS THE NORTHERN ZONES. SURFACE DEW POINTS HAVE LOWERED INTO THE 40S...AND SATELLITE SOUNDER DATA SHOWED LOWER PRECIPITABLE WATER AS WELL. BUT THE AIR MASS REMAINS UNSTABLE WITH THUNDERSTORMS FIRING OVER THE HIGHER MOUNTAIN RIDGES. OUTFLOW BOUNDARIES (ONE ALREADY NOTED MOVING TOWARD THE SOUTHWEST OFF THE UNCOMPAHGRE PLATEAU AT 19Z) MAY TRIGGER ADDITIONAL STORMS AT LOWER ELEVATIONS LATER THIS AFTERNOON. AREAL COVERAGE BELOW 7K FEET EXPECTED TO BE ISOLATED...EXCEPT FOR THE SOUTHWESTERN COLORADO VALLEYS WHERE STORMS WILL ARRIVE BY LATE AFTERNOON AS STORMS DRIFT OFF THE SAN JUAN MOUNTAINS. APPEARS THAT THE GFS MODEL IS SHOWING CONVECTIVE FEEDBACK THIS EVENING...AND RESULTING IN SIGNIFICANT SHOWERS OVER PORTIONS OF SOUTHWEST COLORADO. NO OTHER MODEL SHOWS THIS...THEREFORE WILL DISCOUNT ITS MODEL MOS GUIDANCE. (HIGH POPS TONIGHT/WEDNESDAY AND MUCH LOWER TEMPERATURES WEDNESDAY AFTERNOON.) WEAK HIGH LEVEL VORTICITY LOBE...ORIGINATING FROM MINOR SHORT WAVE OVER EASTERN WASHINGTON AND EASTERN OREGON...WILL SLIDE OVER COLORADO FROM THE NORTH ON WEDNESDAY. MODELS DO SHOW WEAK POTENTIAL VORTICITY AT 300 MB (1 PVU OR LESS)...BUT MAY JUST BE ENOUGH TO ENHANCE CONVECTION WEDNESDAY AFTERNOON. IF CONVECTION IS ENHANCED...INCREASED AREAL COVERAGE OF SHOWERS WILL RESULT IN EVAPORATIVE COOLING AND PROVIDE SOME RELIEF FROM THE CURRENT HOT SPELL. CONFIDENCE FOR THIS OUTCOME IS ABOUT 1 IN 4...THEREFORE AFTERNOON PACKAGE WILL REFLECT PERSISTENCE WITH RESPECT TO TEMPERATURES AND AREAL COVERAGE OF THUNDERSTORMS. FRISBIE THURSDAY-FRIDAY...HIGH PRESSURE SITUATED NEAR THE FOUR CORNERS WILL ALLOW FOR INCREASING MOISTURE AS A SOUTHWEST FLOW (CLOCKWISE AROUND THE HIGH) ALOFT BECOMES ESTABLISHED. NEW ETA DOES NOT SHOW A SHORT WAVE TRIGGER THAT WOULD REALLY ENHANCE THE POTENTIAL FOR CONVECTION. AS HIGH PRESSURE SINKS SOUTHWARD FRIDAY IT APPEARS THAT UPPER AIR CIRCULATIONS WILL BECOME EVEN MORE FAVORABLE FOR BRINGING MONSOON MOISTURE NORTHWARD AND EASTWARD INTO OUR CWA. WILL MAKE LITTLE CHANGE IN GRIDS WITH SCATTERED CONVECTION OVER THE MOUNTAINS SPCLY SOUTH. MC SATURDAY-TUESDAY...THE FORECAST AREA WILL STILL BE UNDER THE INFLUENCE OF THE UPPER HIGH. THE MODELS REMAIN AT ODDS...WITH EC MOVING THE HIGH CENTER EAST OF THE AREA...WHILE GFS HOLDS IT OVER THE GREAT BASIN. IF THE HIGH MOVES OVER THE WEST...AN UPSLOPE EVENT MOVES DOWN THE CO FRONT RANGE ON SAT AND SUN...WITH A CHANCE OF MOISTURE ROTATING INTO THE SOUTHERN PART OF THE CWA SUN OR MON... WHILE THE REST OF THE AREA EXPERIENCES LITTLE CHANGE. THE HIGH CENTER TO THE EAST SOLUTION WOULD ALSO OPEN THE DOOR FOR SIGNIFICANT MONSOON MOISTURE WITH SOUTHERLY FLOW OVER THE AREA. DAYTIME TEMPERATURES WOULD LIKELY BE SEVERAL DEGREES LOWER IF THE HIGH CENTER SHIFTS EAST DUE TO MORE CLOUD COVER. BUT WITH A LOT OF UNCERTAINTY REMAINING... WILL HOLD THE COURSE FOR NOW AND WAIT FOR BETTER MODEL CONTINUITY. MC/CJC .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-231200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT TUE JUL 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND CONTINUE THROUGH LATE THIS EVENING. LIGHT WINDS ALOFT WILL RESULT IN SLOW MOVING THUNDERSTORMS. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...CAUSING SUDDEN RISES OF DRY CREEKS AND SMALL STREAMS. IN ADDITION...GUSTY WINDS TO NEAR 50 MPH...CLOUD TO GROUND LIGHTNING AND SMALL HAIL UP TO 1/4 INCH WILL ACCOMPANY THE STRONGER STORMS. HOT TEMPERATURES WILL ALSO CONTINUE OVER THE LOWER VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH TEMPERATURES RANGING FROM 98 TO 108 DEGREES FAHRENHEIT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 50 MPH AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. NL
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379548.